Alert archive / South Dakota / Flash Flood Warnings in 2025
Flash Flood Warning 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jun 27, 2025, 7:52 PM CDT for Jones County, Lyman County, South Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2025, 7:52 PM CDT (00:52 UTC)
- Expired
- Jun 28, 2025, 1:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jones County, SD, Lyman County, SD
The radar
The North Platte radar (KLNX), 209 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 8:56 PM CDT | RAIN 1.6 | 8 Sw Presho, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3087 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1144 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 8.9
The text
As transmitted.
076
WGUS53 KABR 280052
FFWABR
SDC075-085-280645-
/O.NEW.KABR.FF.W.0003.250628T0052Z-250628T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Aberdeen SD
752 PM CDT Fri Jun 27 2025
The National Weather Service in Aberdeen has issued a
* Flash Flood Warning for...
Southeastern Jones County in central South Dakota...
Central Lyman County in central South Dakota...
* Until 145 AM CDT.
* At 752 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Presho, Oacoma, Kennebec, Reliance, Vivian, Iona, Byre Lake,
Lyman, Earling Hill, Fate Dam, 5 Mile Corner, Dude Ranch, Lake
Francis Case and southeastern Lower Brule Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4392 9936 4386 9931 4377 9941 4370 9941
4367 9947 4365 9936 4352 9928 4351 9929
4350 9962 4374 9962 4377 9966 4373 9967
4375 9975 4371 9975 4367 9987 4370 9990
4368 10021 4374 10037 4372 10047 4397 10047
FLASH FLOOD...RADAR INDICATED
$$
131 follow-up statement
804
WGUS73 KABR 280640
FFSABR
Flash Flood Statement
National Weather Service Aberdeen SD
140 AM CDT Sat Jun 28 2025
SDC075-085-280650-
/O.EXP.KABR.FF.W.0003.000000T0000Z-250628T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jones SD-Lyman SD-
140 AM CDT Sat Jun 28 2025
...FLASH FLOOD WARNING WILL EXPIRE AT 145 AM CDT EARLY THIS MORNING
FOR SOUTHEASTERN JONES AND CENTRAL LYMAN COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 4392 9936 4386 9931 4377 9941 4370 9941
4367 9947 4365 9936 4352 9928 4351 9929
4350 9962 4374 9962 4377 9966 4373 9967
4375 9975 4371 9975 4367 9987 4370 9990
4368 10021 4374 10037 4372 10047 4397 10047
$$
TMTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 6:26 PM CDT, 1 hour 26 minutes earlier. Its key messages:
- The entire forecast area has been classified as SLIGHT RISK (2 of 5) for severe weather this afternoon/evening. Large hail (2- 3")/Winds (60-80mph) are the main threats, however we also have the potential for tornadoes mainly between the Missouri and James Rivers.
- SLIGHT RISK (2 of 5) again for Saturday, mainly east of a line from Aberdeen to Pierre, with a large hail and wind threat.
Area forecast discussion, Jun 27, 6:26 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 626 PM CDT Fri Jun 27 2025 .KEY MESSAGES... - The entire forecast area has been classified as SLIGHT RISK (2 of 5) for severe weather this afternoon/evening. Large hail (2- 3")/Winds (60-80mph) are the main threats, however we also have the potential for tornadoes mainly between the Missouri and James Rivers. - SLIGHT RISK (2 of 5) again for Saturday, mainly east of a line from Aberdeen to Pierre, with a large hail and wind threat. && .UPDATE... Issued at 619 PM CDT Fri Jun 27 2025 See below for an aviation forecast discussion for the 00Z TAFs. && .DISCUSSION... Issued at 259 PM CDT Fri Jun 27 2025 Initial round of what was supposed to be morning convection finally dissipated this past hour. A flat cu field is developing across Lyman and Jones county in the warm sector south of a weak warm front stretching west to east near I-90. This front will push northward this evening and is expected to be the focus point for the first strong to severe round of storms after 22z. Any storms along the front will be discrete cells with a lot of instability to work with. Around 4000 J/kg MUCAPE, a 20 kt llj, lapse rates of 7 to 8, and 35 kts of shear will be enough to support supercells. There's an STP of 1 to 2 on the RAP13, as well, right around Pierre, so expect all threats to be possible with any storms tied to the warm front. Farther north is more questionable initially. The nose of the theta- e ridge is in south central ND. So, while supercells may form along that and shift south into the moisture tongue, there's not really a forcing mechanism across northern SD. Lower LCL heights, an increasing and expanding llj, and 30 kts of low level shear will still be very supportive of supercell continuation from western Brown county back to the Missouri River late in the evening between 3z and 6z. The severe threat shifts east on Saturday as the sfc low pushes into central SD. By 18z, a sfc trough will stretch northeast from I-90 to Sisseton. Along with a shortwave trough in the evening to the southwest, storms may form along the boundary. Another concern today and tomorrow will be the potential for additional flooding across northeast and east central SD as storms move over already saturated soil and rivers/creeks at bankfull. PWATS remain at 1 to 1.5. An upper trough slides into the Dakotas late Sunday with cooler temps and somewhat drier conditions under a sfc high. Can't rule out some instability showers on northwest flow, however, through Monday. A building ridge on Tuesday will also usher in a drier mid level air mass briefly before return flow reintroduces moisture on southerly flow Tuesday evening. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 619 PM CDT Fri Jun 27 2025 Terminals KABR,KATY,KPIR,KMBG VFR conditions (outside of evening/overnight thunderstorms) will prevail over the next 24 hours. Initial thunderstorm development has occurred south of KPIR, moving off to the northeast around 25 knots. Not sure that KPIR will see any convection over the next 6 to 12 hours. Thunderstorms that developed earlier over/north of the Black Hills may reach or induce new thunderstorms that reach KMBG by 04-05Z timeframe. Additionally, will be monitoring thunderstorm trends diving out of North Dakota later tonight, as these storms could impact KABR and KMBG. KATY is too low of confidence at the moment to include TS in the TAF. The atmosphere this evening/overnight will support potentially very large hail and very strong/damaging winds. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...10 DISCUSSION...20 AVIATION...10
Hazardous weather outlook, Jun 27, 3:47 AM CDT, 16 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 347 AM CDT Fri Jun 27 2025 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-280900- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 347 AM CDT Fri Jun 27 2025 /247 AM MDT Fri Jun 27 2025/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. The forecast area has a slight risk (2 of 5) for severe weather this afternoon/evening. Storm coverage is only isolated to widely scattered. Large hail (2-3") and damaging winds (60-80mph) are the main threats, however we also have the potential for tornadoes mainly between the Missouri and James Rivers late this afternoon into the evening hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A slight risk (2 of 5) exists mainly east of a line that runs from Aberdeen to Pierre for Saturday. The main threats are large hail and damaging winds during the afternoon hours. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed primarily across central and north central South Dakota this afternoon and evening. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. 07
In the hours before
Local storm report, Jun 27, 6:11 PM CDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
611 PM CDT Fri Jun 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM Hail 5 E Draper 43.92N 100.43W
06/27/2025 E0.50 Inch Jones SD Public
Report from mPING: Half-inch (0.50 in.).
0606 PM Hail 2 SE Draper 43.91N 100.51W
06/27/2025 E0.50 Inch Jones SD Public
Report from mPING: Half-inch (0.50 in.).
&&Local storm report, Jun 27, 6:39 PM CDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
639 PM CDT Fri Jun 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM Funnel Cloud 1 WSW Vivian 43.92N 100.31W
06/27/2025 Lyman SD Trained Spotter
funnel cloud came down and lifted right back
up.
&&Local storm report, Jun 27, 7:17 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
717 PM CDT Fri Jun 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM Tstm Wnd Gst 3 SE Reliance 43.85N 99.56W
06/27/2025 M48 MPH Lyman SD Mesonet
Mesonet station 54 Reliance (SDDOT).
&&The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:01 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 44 min |
| Jun 27, 7:41 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 49 min |
| Jun 27, 8:15 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 60 min |
| Jun 27, 8:25 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 36 min |
| Jun 27, 8:43 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 62 min |
| Jun 27, 8:45 PM CDT | Tornado Warning | ABR | Dewey | 30 min |
| Jun 27, 9:12 PM CDT | Tornado Warning | ABR | Dewey, Potter | 33 min |
| Jun 27, 9:19 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Stanley, Sully | 56 min |
| Jun 27, 9:28 PM CDT | River Flood Warning | ABR | Codington | 21 hr |
| Jun 27, 9:30 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey, Walworth | 45 min |
| Jun 27, 9:39 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hyde, Potter, Sully | 51 min |
| Jun 27, 10:12 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 28 min |
| Jun 27, 10:15 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hughes, Hyde, Sully | 45 min |
| Jun 27, 10:49 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hughes, Hyde, Spink | 41 min |
| Jun 28, 6:33 AM CDT | Special Weather Statement | ABR | Clark | 27 min |
| Jun 28, 6:01 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Hamlin | 44 min |
| Jun 28, 6:30 PM CDT | Severe Thunderstorm Warning | ABR | Grant | 45 min |
| Jun 28, 6:33 PM CDT | Tornado Warning | ABR | Deuel, Hamlin | 42 min |
Nearby
Flash Flood Warnings in South Dakota, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.